What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 21, 2:28 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 21, 2:28 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
328 PM EDT Tue Apr 21 2020
.SYNOPSIS...
A strong cold front will cross the region through this evening,
accompanied by gusty winds, showers, and possibly a
thunderstorms. Behind the front, gusty west winds will usher in
colder air tonight and Wednesday. Dry weather is expected for
the first part of Thursday, but low pressure will bring
rain and unseasonably chilly temperatures Thursday night into
Friday. A ridge of high pressure briefly builds into the region
Saturday bringing dry and pleasant weather. Another low pressure
system will likely bring more rain and unseasonably chilly
temperatures sometime Saturday night into Sunday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
* Severe threat diminishing but still watching for strong winds
and small hail *
Cold front was entering western New England at 3 PM and will
cross SNE through early this evening, pushing offshore by 7 PM.
Environment has stabilized across region due to earlier shower
activity but we're watching line of storms near NYC which will
cross CT over next couple of hours. This activity should weaken
as we don't have the greatest environment in place for
thunderstorms, but combination of low MUCAPE, high shear and
steep mid level lapse rates may help sustain this activity at
least into CT Valley. We also have very cold air aloft (-25C at
500 mb) with low freezing levels courtesy of upper low moving
through southern Ontario, so we could see small hail, even in
showers. Certainly parameters are more favorable for storms to
our south.
Still expecting 2-3 hour period of strong winds as this line
moves through RI and SE MA, albeit in a weakened state, as
core of SW low level jet will be over these locations with
50-60kt at 925 mb. For these locations, threat of wind damage
from convection is much lower due to less instability, but
strong winds should partially mix down ahead of any
showers/storms (40-50 mph) before subsiding as rain arrives,
then pick up again behind front as cold advection gets
underway. Wind Advisory remains posted for these locations.
Also looking at a rapid drop in temperatures behind front as
colder air aloft mixes down in strong cold advection. Many
locations will fall quickly into mid to upper 30s and there
should be a brief changeover to wet snow from Berkshires to
Worcester Hills, although not expecting much in way of
accumulation. Snow showers being reported in Pittsfield as
of 3 PM.
Later tonight, drier air works into region on W/NW winds.
Expect clearing except near Berkshires where some cloudiness
will linger. Lows will drop back into 20s and lower 30s.
No Frost/Freeze headlines being issued for CT, RI, or SE MA
due to recent cold weather past couple of nights.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
High pressure builds east from OH Valley Wed and Wed night
keeping our area in unseasonably cool W/NW flow. Cyclonic flow
aloft will promote diurnal clouds Wed afternoon and deepening
mixed layer will result in 25-35 mph gusts. Wind subside Wed
night along with clearing skies.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...
* Widespread Rain with unseasonably chilly temps Thu night into Fri
* Brief return to dry/pleasant weather Sat
* More rain and unseasonably chilly weather returns sometime Sat
night into Sun
Details...
Thursday into Friday...
A weak ridge of high pressure should maintain dry weather for much
of the day Thu, but may see a few spot showers develop by late
afternoon/early evening. Mid/high level cloudiness will be on the
increase, but enough filtered sunshine especially early in the day
should allow afternoon highs to recover into the 50s in most
locations.
It is possible we see a few showers develop late Thu, but appears
the bulk of the rain will impact the region Thu night into Fri. This
in response to low pressure approaching from the west and tracking
near the south coast. While the exact track and location of the
heaviest rain will need to be fine tuned, widespread rain should
overspread the region sometime Thu night and persist into Fri. There
is even the low risk for a touch of wet snow across far northwest MA.
The track of the low near the south coast will keep our region on
the chilly side of the system. Highs on Fri will generally be held
in the 40s with a raw NE wind. Many locales will be in the upper 30s
to the lower 40s while it is raining.
Saturday...
A brief ridge of high pressure should build into the region on Sat.
This will allow for a pleasant start to the weekend. The strong late
April sunshine should be enough for highs to break 60 in many areas
away from localized sea breezes on the immediate coast. Light winds
will also make if feel quite comfortable outdoors.
Saturday night and Sunday...
The active weather pattern will continue as another wave of low
pressure tracks near the south coast. Timing still uncertain in this
range, but would expect more rain sometime Sat night into Sun. And
given the expected track of the low pressure system, a raw/chilly
day appears to be on tap for Sun with highs mainly in the 40s. There
is even the low risk for a touch of wet snow across our portions of
interior northern MA.
Monday and Tuesday...
The bulk of the rain will be over by daybreak Mon as low pressure
moves east of the region. However, upper level shortwave/cold pool
aloft may trigger a few brief spot showers with temps likely
remaining below normal on Mon. Perhaps a trend to a bit milder temps
on Tue, but will depend on how quickly upper trough exits the region.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Moderate confidence.
MVFR/local IFR conditions as showers move through SNE ahead of
cold front through early evening. Activity weakens as it reaches
BOS/PVD around 20Z and FMH/HYA/ACK 21-23Z. Small hail possible
in any showers/storms along with 35-45kt gusts.
Improvement to VFR early tonight with W 25-35kt gusts. Few snow
showers possible near Berkshires with local MVFR. VFR Wed with
W/NW 25-30kt gusts, then diminishing winds Wed night.
KBOS Terminal...High confidence.
KBDL Terminal...High confidence.
Outlook /Thursday through Saturday/...
Thursday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.
Thursday Night: Mainly MVFR, with areas IFR possible. Breezy.
SHRA likely.
Friday: Mainly MVFR, with local IFR possible. Breezy. SHRA
likely.
Friday Night: Mainly VFR, with local MVFR possible. Breezy.
Saturday: VFR.
&&
.MARINE...
S/SW winds reach Gale force by mid afternoon, with gusts to
around 40kt prior to cold front crossing waters early this
evening. May be a brief lull in winds this evening as winds
shift to W/NW, but expect another increase to Gale force tonight
and during day Wed, before winds subside Wed night.
Gale Warnings have been extended through Wednesday for all
waters except Boston Harbor and Narragansett Bay, and into
Wednesday night for outer coastal waters.
Showers expected at times during afternoon and into this
evening ahead of front.
Outlook /Thursday through Saturday/...
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas locally approaching 5 ft. Slight chance of rain
showers.
Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Rain showers likely.
Friday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Rain showers likely.
Friday Night: Winds less than 25 kt. Rough seas up to 11 ft.
Slight chance of rain showers.
Saturday: Winds less than 25 kt. Local rough seas.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 7 PM EDT this evening for CTZ004.
MA...Wind Advisory until 7 PM EDT this evening for MAZ007-012>021.
Wind Advisory until 9 PM EDT this evening for MAZ022>024.
RI...Wind Advisory until 7 PM EDT this evening for RIZ001>008.
MARINE...Gale Warning until 10 PM EDT Wednesday for ANZ231>235-237-251.
Gale Warning until 8 PM EDT this evening for ANZ230.
Gale Warning until 1 AM EDT Wednesday for ANZ236.
Gale Warning until 2 AM EDT Thursday for ANZ250-254>256.
&&
SYNOPSIS...Frank/JWD
NEAR TERM...JWD
SHORT TERM...JWD
LONG TERM...Frank
AVIATION...Frank/JWD
MARINE...Frank/JWDHazardous weather outlook, Apr 21, 3:22 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Tue Apr 21 2020
CTZ002-003-MAZ002>006-008>011-026-222030-
Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Northern Middlesex MA-
422 PM EDT Tue Apr 21 2020
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts
and western Massachusetts.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ004-MAZ007-012>021-RIZ001>008-222030-
Windham CT-Eastern Essex MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 PM EDT Tue Apr 21 2020
...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ022>024-222030-
Barnstable MA-Dukes MA-Nantucket MA-
422 PM EDT Tue Apr 21 2020
...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-254>256-222030-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EDT Tue Apr 21 2020
...GALE WARNING IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>235-237-251-222030-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
422 PM EDT Tue Apr 21 2020
...GALE WARNING IN EFFECT UNTIL 10 PM EDT WEDNESDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ236-222030-
Narragansett Bay-
422 PM EDT Tue Apr 21 2020
...GALE WARNING IN EFFECT UNTIL 1 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-222030-
Boston Harbor-
422 PM EDT Tue Apr 21 2020
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Apr 21, 2:26 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
326 PM EDT Tue Apr 21 2020
CTZ002-212000-
Hartford CT-
326 PM EDT Tue Apr 21 2020
...STRONG THUNDERSTORM MOVING INTO SOUTHERN HARTFORD COUNTY...
At 325 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wolcott, moving east at 45 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
New Britain, Bristol, Manchester, East Hartford, Southington,
Glastonbury, Newington, Wethersfield, Farmington, Berlin, Rocky Hill,
Plainville and Marlborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4176 7247 4159 7244 4158 7246 4164 7250
4163 7271 4161 7271 4158 7276 4157 7280
4155 7282 4157 7285 4155 7285 4156 7288
4156 7295 4163 7293 4164 7294 4164 7299
4167 7299 4167 7298
TIME...MOT...LOC 1925Z 261DEG 46KT 4158 7297
KJCLocal storm report, Apr 21, 2:49 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
349 PM EDT TUE APR 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM LIGHTNING BRISTOL 41.68N 72.94W
04/21/2020 HARTFORD CT AMATEUR RADIO
TREE DOWN ON MIX STREET FROM A LIGHTNING STRIKE.
&&
EVENT NUMBER BOX2001356
JWDSpecial weather statement, Apr 21, 2:55 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
355 PM EDT Tue Apr 21 2020
CTZ002>004-MAZ011>013-RIZ001-003-212100-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Western Norfolk MA-Eastern Hampden MA-Northwest Providence RI-
Western Kent RI-
355 PM EDT Tue Apr 21 2020
...LINE OF THUNDERSTORMS MOVING ACROSS NORTHERN CONNECTICUT...
At 354 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Monson to 6 miles southwest of Branford.
Movement was east at 40 mph.
Pea size hail and winds in excess of 30 mph will accompany these
storms.
Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Manchester, East
Hartford, Enfield, Southington, Woonsocket, Glastonbury, Newington,
Vernon, Windsor, Wethersfield, Mansfield, South Windsor, Farmington,
Windham, Plainfield and Smithfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4212 7254 4208 7148 4161 7179 4164 7179
4166 7216 4171 7224 4164 7233 4161 7233
4159 7239 4158 7246 4165 7253 4163 7271
4158 7276 4155 7282 4157 7285 4155 7285
4156 7290
TIME...MOT...LOC 1954Z 279DEG 36KT 4209 7230 4121 7288
KJCSpecial weather statement, Apr 21, 3:35 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
435 PM EDT Tue Apr 21 2020
CTZ004-MAZ004-005-007-012>017-RIZ001>004-006-212115-
Windham CT-Eastern Essex MA-Southern Worcester MA-Suffolk MA-
Central Middlesex County MA-Eastern Norfolk MA-
Southeast Middlesex MA-Western Norfolk MA-Northern Bristol MA-
Northern Worcester MA-Eastern Kent RI-Northwest Providence RI-
Washington RI-Western Kent RI-Southeast Providence RI-
435 PM EDT Tue Apr 21 2020
...LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE REGION...
At 433 PM EDT, Doppler radar was tracking showers and embedded
thunderstorms along a line extending from Berlin to near Salem.
Movement was east at 45 mph.
Pea size hail and winds in excess of 30 mph will accompany these
storms.
Locations impacted include...
Boston, Worcester, Providence, Cambridge, Quincy, Lynn, Newton,
Warwick, Cranston, Somerville, Pawtucket, Framingham, Waltham,
Malden, Brookline, Medford, Revere, East Providence, Arlington and
Everett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4132 7185 4141 7184 4142 7180 4164 7179
4167 7219 4241 7175 4247 7092 4237 7099
4238 7101 4235 7099 4237 7105 4231 7101
4175 7136 4179 7138 4178 7139 4169 7138
4169 7145 4165 7141 4137 7157
TIME...MOT...LOC 2033Z 262DEG 39KT 4238 7166 4146 7221
KJCSpecial weather statement, Apr 21, 3:59 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
459 PM EDT Tue Apr 21 2020
CTZ004-MAZ012-013-017-018-020-RIZ001>007-212145-
Windham CT-Southern Worcester MA-Western Plymouth MA-
Western Norfolk MA-Southern Bristol MA-Northern Bristol MA-
Eastern Kent RI-Newport RI-Northwest Providence RI-Bristol RI-
Washington RI-Western Kent RI-Southeast Providence RI-
459 PM EDT Tue Apr 21 2020
...LINE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS...
At 458 PM EDT, Doppler radar was tracking showers and embedded
thunderstorms along a line extending from Burrillville to Mystic.
Movement was east at 35 mph.
Pea size hail and winds in excess of 40 mph will accompany these
storms.
Locations impacted include...
Providence, Brockton, Warwick, Cranston, Pawtucket, Taunton, East
Providence, Woonsocket, Coventry, Cumberland, Randolph, North
Providence, Franklin, South Kingstown, West Warwick, Johnston, North
Attleborough, Stoughton, North Kingstown and Newport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4204 7172 4216 7101 4170 7124 4172 7125
4149 7126 4145 7135 4162 7126 4168 7128
4158 7133 4171 7130 4179 7137 4160 7140
4160 7137 4158 7145 4148 7134 4136 7149
4131 7188
TIME...MOT...LOC 2058Z 261DEG 32KT 4198 7170 4135 7194
KJCSpecial weather statement, Apr 21, 4:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
518 PM EDT Tue Apr 21 2020
MAZ005>007-013>021-RIZ001>007-212200-
Eastern Essex MA-Suffolk MA-Southern Plymouth MA-
Central Middlesex County MA-Eastern Norfolk MA-Western Plymouth MA-
Western Essex MA-Southeast Middlesex MA-Eastern Plymouth MA-
Western Norfolk MA-Southern Bristol MA-Northern Bristol MA-
Eastern Kent RI-Newport RI-Northwest Providence RI-Bristol RI-
Washington RI-Western Kent RI-Southeast Providence RI-
518 PM EDT Tue Apr 21 2020
...LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WITH GUSTY WINDS
MOVING ACROSS RHIDE ISLAND AND EASTERN MASSACHUSETTS...
At 516 PM EDT, Doppler radar was tracking showers and embedeed
thunderstorms along a line extending from near Lawrence to near
Franklin to near Richmond. Movement was east at 40 mph.
Pea size hail and wind gusts to 30 to 40 mph will accompany these
storms.
Locations impacted include...
Boston, Providence, Cambridge, New Bedford, Brockton, Quincy, Lynn,
Fall River, Newton, Warwick, Cranston, Lawrence, Somerville,
Pawtucket, Haverhill, Waltham, Malden, Brookline, Medford and
Taunton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4264 7076 4264 7059 4237 7105 4225 7096
4222 7074 4151 7098 4146 7119 4164 7123
4171 7118 4172 7120 4158 7133 4179 7137
4148 7136 4152 7140 4136 7149 4138 7172
4279 7114 4279 7081
TIME...MOT...LOC 2116Z 269DEG 33KT 4273 7110 4211 7140 4146 7162
KJC